Limits...
Acute pancreatitis induced by methimazole therapy.

Abraham A, Raghavan P, Patel R, Rajan D, Singh J, Mustacchia P - Case Rep Gastroenterol (2012)

Bottom Line: We present the case of an 80-year-old woman who presented with complaints of abdominal pain.Her medications included methimazole (MMI) which she had been on for the past 3 months.In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Nassau University Medical Center, East Meadow, N.Y.

ABSTRACT
Among the causative factors for acute pancreatitis, adverse drug reactions are considered to be rare. The diagnosis of drug-induced pancreatitis (DIP) is challenging to establish, and is often underestimated because of the difficulties in determining the causative agent and the need for a retrospective re-evaluation of the suspected agent. We present the case of an 80-year-old woman who presented with complaints of abdominal pain. Her medications included methimazole (MMI) which she had been on for the past 3 months. Computed tomography of her abdomen showed peripancreatic fat stranding with trace amount of surrounding fluid, along with amylase and lipase levels suggestive of acute pancreatitis. In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made. Withdrawal of the drug from her medication regimen was accompanied by relief of symptoms and resolution of clinical evidence of pancreatitis. The aim of this paper is to report only the fourth case of MMI-induced pancreatitis in the published literature, and to illustrate the significance of an appropriate and timely diagnosis of DIP.

No MeSH data available.


Related in: MedlinePlus

Algorithm for the management of DIP.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC3369408&req=5

Figure 2: Algorithm for the management of DIP.

Mentions: The diagnosis of DIP can be challenging for clinicians. If evidence of acute pancreatitis has been established, common etiologies such as gallstones and alcohol abuse need to be excluded. A careful review of all medications taken by the patient should be recorded, and if the patient takes any drug suspected to cause pancreatitis, this should be discontinued if safely possible. If it is not possible to stop the medication, it should be substituted for an alternative medication, if possible from another class of substances. If symptoms stop after the drug has been discontinued, a diagnosis of DIP is probable. Re-exposure to the medication should only be considered if the potential benefits outweigh the risks. Fig. 2 summarizes the approach to a case of DIP [6].


Acute pancreatitis induced by methimazole therapy.

Abraham A, Raghavan P, Patel R, Rajan D, Singh J, Mustacchia P - Case Rep Gastroenterol (2012)

Algorithm for the management of DIP.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC3369408&req=5

Figure 2: Algorithm for the management of DIP.
Mentions: The diagnosis of DIP can be challenging for clinicians. If evidence of acute pancreatitis has been established, common etiologies such as gallstones and alcohol abuse need to be excluded. A careful review of all medications taken by the patient should be recorded, and if the patient takes any drug suspected to cause pancreatitis, this should be discontinued if safely possible. If it is not possible to stop the medication, it should be substituted for an alternative medication, if possible from another class of substances. If symptoms stop after the drug has been discontinued, a diagnosis of DIP is probable. Re-exposure to the medication should only be considered if the potential benefits outweigh the risks. Fig. 2 summarizes the approach to a case of DIP [6].

Bottom Line: We present the case of an 80-year-old woman who presented with complaints of abdominal pain.Her medications included methimazole (MMI) which she had been on for the past 3 months.In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Nassau University Medical Center, East Meadow, N.Y.

ABSTRACT
Among the causative factors for acute pancreatitis, adverse drug reactions are considered to be rare. The diagnosis of drug-induced pancreatitis (DIP) is challenging to establish, and is often underestimated because of the difficulties in determining the causative agent and the need for a retrospective re-evaluation of the suspected agent. We present the case of an 80-year-old woman who presented with complaints of abdominal pain. Her medications included methimazole (MMI) which she had been on for the past 3 months. Computed tomography of her abdomen showed peripancreatic fat stranding with trace amount of surrounding fluid, along with amylase and lipase levels suggestive of acute pancreatitis. In the absence of classical risk factors for acute pancreatitis, a diagnosis of DIP secondary to MMI use was made. Withdrawal of the drug from her medication regimen was accompanied by relief of symptoms and resolution of clinical evidence of pancreatitis. The aim of this paper is to report only the fourth case of MMI-induced pancreatitis in the published literature, and to illustrate the significance of an appropriate and timely diagnosis of DIP.

No MeSH data available.


Related in: MedlinePlus